Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 71, NWS San Diego, CA

July 31, 2005Riverside County, California

NWS San Diego, CA issued this flash flood warning at Jul 31, 2005, 11:56 AM PDT for Riverside County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2005, 11:56 AM PDT (18:56 UTC)
Expired
Jul 31, 2005, 3:00 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County Riverside County, CA

The radar

The Santa Ana Mts radar (KSOX), 92 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 12:05 PM PDTFLASH FLOOD1 Nw Anza, CAFLOODING REPORTED AT MITCHELL RD AT BONITA VISTA RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 6.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 311857
FFWSGX
CAC065-312200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1156 AM PDT SUN JUL 31 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITY OF ANZA...AND STATE ROUTE 371.

* UNTIL 300 PM PDT

* AT 1150 AM PDT...FLASH FLOODING WAS INDICATED BY DOPPLER RADAR     
  FROM THUNDERSTORMS NEAR ANZA...OR ABOUT 21 MILES SOUTHEAST OF      
  HEMET. THE STORM PRODUCING FLASH FLOODING WAS NEARLY STATIONARY.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE 
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND 
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD 
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3402 11662 3400 11704 3343 11677 3343 11613

$$

JAD
3 follow-up statements
000 
WGUS76 KSGX 311937
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1234 PM PDT SUN JUL 31 2005

CAC065-312200-
RIVERSIDE CA-
1234 PM PDT SUN JUL 31 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 300 PM PDT FOR CENTRAL
RIVERSIDE COUNTY...

AT 1230 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. HEAVIEST ACTIVITY HAS DEVELOPED NORTHWARD INTO THE IDYLLWILD 
AND BANNING AREAS. THUNDERSTORMS FARTHER SOUTH NEAR ANZA HAVE 
WEAKENED...HOWEVER CONSIDERABLE RUNOFF IS LIKELY OCCURRING IN THESE 
AREAS AS WELL.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN JACINTO 
PEAK...IDYLLWILD...CHERRY VALLEY AND BANNING.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3402 11662 3402 11701 3371 11678 3363 11652

$$

JAD
000 
WGUS76 KSGX 312054
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
153 PM PDT SUN JUL 31 2005

CAC065-312200-
RIVERSIDE CA-
153 PM PDT SUN JUL 31 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 300 PM PDT FOR CENTRAL
RIVERSIDE COUNTY...

AT 148 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE FLASH 
FLOODING NEAR SAN JACINTO PEAK. OTHER STORMS HAVE WEAKENED BUT 
RUNOFF WILL LIKELY CAUSE FLOODING OF SMALL CREEKS AND WASHES 
DRAINING PORTIONS OF THE SAN JACINTO AND SANTA ROSA MOUNTAINS.
 
RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3402 11662 3402 11701 3371 11678 3363 11652

$$

JAD
000 
WGUS76 KSGX 312149
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
249 PM PDT SUN JUL 31 2005

CAC065-312205-
RIVERSIDE CA-
249 PM PDT SUN JUL 31 2005

...THE FLASH FLOOD WARNING FOR CENTRAL RIVERSIDE COUNTY WILL BE 
ALLOWED TO EXPIRE...

DOPPLER RADAR INDICATES THUNDERSTORMS OVER THE WARNED AREA HAVE 
WEAKENED OR ENDED. SOME ADDITIONAL RUNOFF IS LIKELY INTO WASHES AND 
STREAMS DRAINING THE MOUNTAINS...HOWEVER THE THREAT FOR WIDESPREAD 
FLASH FLOODING HAS DIMINISHED.


LAT...LON 3402 11662 3402 11701 3371 11678 3363 11652

$$

JAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 9:30 AM PDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 31, 9:30 AM PDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT SUN JUL 31 2005

.SYNOPSIS...MONSOON FLOW WILL CONTINUE TO BRING WARM...HUMID WEATHER
THIS WEEK WITH SHOWERS AND THUNDERSTORMS FORMING IN THE MOUNTAINS
AND DESERTS EACH AFTERNOON. A FEW STORMS COULD DRIFT INTO THE INLAND
VALLEYS TODAY AND MONDAY. NEAR THE COAST...MARINE LAYER CLOUDS AND
FOG EACH NIGHT AND MORNING WILL KEEP TEMPERATURES MOSTLY IN THE 70S.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

FLASH FLOOD WATCH IS IN EFFECT AGAIN TODAY FOR THE MOUNTAINS AND
DESERTS AS MORE AFTERNOON CONVECTION WILL DEVELOP WITH DAYTIME
HEATING. THE ATMOSPHERE STILL HAS ABUNDANT MOISTURE WITH PWS OF 1.63
INCHES ON THE MORNING SOUNDING FROM NKX BUT THERE HAVE BEEN SMALL
BUT POSSIBLY SIGNIFICANT CHANGES. CAPE IS NOW 295 J/KG...DOWN FROM
851 J/KG YESTERDAY WITH AN INCREASE IN NEGATIVE ENERGY. THE SOUNDING
IS NOW MORE OF A CLASSIC INVERTED V...SO CONVECTION MAY BEGIN LATER
AND NOT BE AS WIDESPREAD AS YESTERDAY BUT COULD STILL PRODUCE
DAMAGING WINDS AND HAIL. GOES SATELLITE DERIVED PWS WERE IN EXCESS
OF 2 INCHES OVER IMPERIAL COUNTY. EASTERLY WINDS ALOFT WILL ADVECT
THIS MOISTURE INTO SOCAL TODAY AND MONDAY...AND A FEW STORMS COULD
REACH INTO THE INLAND VALLEYS.

NOT MUCH CHANGE IN THIS FLOW PATTERN THIS WEEK DUE TO A STATIONARY
UPPER HIGH OVER THE 4 CORNERS REGION. ONLY MINOR FLUCTUATIONS IN THE
MOISTURE PROFILE AND UPPER SUPPORT ARE EXPECTED THIS WEEK...SO THE
OVERALL PATTERN OF DIURNAL THUNDERSTORMS AND FLASH FLOODING IN THE
MOUNTAINS AND DESERTS WILL CONTINUE INTO NEXT WEEKEND. THE LOW
LEVELS WILL REMAIN SOMEWHAT DRIER RESULTING IN INVERTED V
SOUNDINGS...CONTINUING THE THREAT FOR STRONG DOWNBURST WINDS AND
HAIL IN THE STRONGEST STORMS.

&&

.AVIATION...
EXPECTING ANOTHER ACTIVE AFTERNOON WITH SCATTERED THUNDERSTORMS OVER
MTS AND ADJACENT DESERTS...AND ENOUGH EASTERLY WIND COMPONENT TODAY
TO POSSIBLY STEER A FEW STORMS INTO LWR FOOTHILLS AND INLAND VLYS.
TSTMS STARTING ABT 18Z AND CONTINUING TO 02Z OR LONGER. ISOLATED
STRONG TO SEVERE STORMS POSSIBLE TO 50000 FT WITH HEAVY RAIN...HAIL
AND LOCAL WIND GUSTS 50-60 MPH.

MARINE LAYER DEEPENED SLIGHTLY OVERNIGHT AND EXTENDED FURTHER INTO
SOUTHERN SAN DIEGO COUNTY PAST SDM...NKX AND NEAR SANTEE. STILL NO
LOW CLOUDS AFFECTING ORANGE COUNTY. AREAS OF STRATUS SHOULD LINGER
NEAR BEACHES OF SRN SAN DIEGO COUNTY EARLY THIS AFTN. MARINE LAYER
SHOULD DROP BACK SLIGHTLY TONIGHT/MON AND REMAIN CONFINED NEAR THE
COAST. LOW CLOUDS WILL RETURN TO SD COUNTY COASTAL SECTIONS LATE
TONIGHT AND REACH NEAR CRQ/SAN AROUND 09-16Z MON. BASES ABT 1000 FT
MSL AND TOPS AROUND 1500 FT. FOR FURTHER DETAILS SEE TAFS AND TWB432.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS IN EFFECT FROM 10 AM
UNTIL 7 PM TODAY...SEE LAXFFASGX.

HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE
LAXHWOSGX.

PUBLIC...PG
AVIATION...LAVIS
Hazardous weather outlook, Jul 31, 10:45 AM PDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
1045 AM PDT SUN JUL 31 2005

CAZ055-056-058-060-061-062-311300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
1045 AM PDT SUN JUL 31 2005

.DAY ONE... TODAY AND TONIGHT.

HIGH FLASH FLOOD POTENTIAL TODAY. A FLASH FLOOD WATCH IS IN EFFECT
FROM 10 AM TO 7 PM. THUNDERSTORMS WITH HEAVY RAIN WILL DEVELOP IN
THE MOUNTAINS AND DESERTS. SEVERE THUNDERSTORMS WITH LARGE HAIL AND
STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SUNDAY.

THUNDERSTORMS WITH HEAVY RAIN...LIGHTNING...HAIL AND STRONG WINDS
ARE LIKELY IN THE MOUNTAINS AND DESERTS EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
HAS BEEN REQUESTED.

CAZ048-050-311300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
1045 AM PDT SUN JUL 31 2005

.DAY ONE... TODAY AND TONIGHT.

THUNDERSTORMS WILL FORM OVER THE MOUNTAINS THIS AFTERNOON AND COULD
DRIFT IN THE INLAND VALLEYS WITH LOCAL HEAVY RAIN POSSIBLE. THE
THREAT OF FLASH FLOODING WILL BE MODERATE. THERE COULD ALSO BE
DANGEROUS LIGHTNING...HAIL...AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SUNDAY.

A FEW THUNDERSTORMS OVER THE MOUNTAINS MAY DRIFT INTO THE INLAND
VALLEYS MONDAY AFTERNOON. THE THREAT FOR FLASH FLOODING WILL BE
MODERATE.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
WILL LIKELY BE REQUIRED.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MOEDE/PG

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 11:57 AM PDTFlash Flood WarningSGXSan Diego3 hr
Jul 31, 12:51 PM PDTSevere Thunderstorm WarningSGXSan Diego41 min
Jul 31, 1:00 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Jul 31, 4:10 PM PDTFlash Flood WarningSGXSan Diego2 hr
Jul 31, 4:32 PM PDTSevere Thunderstorm WarningSGXSan Diego82 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.